Alert archive / Maryland / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 15, 2004, 4:31 PM EDT for Frederick County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2004, 4:31 PM EDT (20:31 UTC)
- Expired
- May 15, 2004, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Frederick County, MD
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:00 PM EDT, 31 minutes earlier.
Area forecast discussion, May 15, 4:00 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EST SAT MAY 15 2004 .SHORT TERM...TNGT/SUN... PATTERN CHG IS COMING VERY SLOWLY...AS CD FNT HAS CRAWLED SWD ACRSS WRN PA TDA. XPCTG CELLS TO POP UP IN CWA AHEAD OF THE BNDRY THROUGHOUT THE EVE. WHILE PCPN IN GRIDDS GOES DOWN AS TRW...SUSPECT AFTR MDNGT VERY LTL T WL BE LEFT AS THE LINE MVS INTO THE NW SXN OF THE CWA. FNT WONT MV DOWN INTO DCA UNTIL ERLY SUN MRNG. XPCTG A M CLDY DAY SUN W/ SCT RW/TRW ACROSS MUCH OF THE AREA...TAPERING OFF IN THE N BY LATE AFTN AS THE FNT SINKS ACRS CENTRAL VA. WOODY && LONG TERM (SUN NIGHT-SAT) MON-TUE...WEAK CDFNT STALLS OVER THE AREA SUN NIGHT THEN WASHES OUT MON AFTERNOON. ENOUGH DRY WILL WORK IN BEHIND THIS FRONT TO LIMIT POPS TO THE FAR SW CORNER CWA MON. COVERAGE SHOULD ALSO BE LIMITED TO REMOVE MENTION OF POPS FROM TEXT PRODUCTS. REGION BACK IN WARM JUICY UNSTABLE AIR TUE WITH ISOLD-WDLY SCT LATE AFTERNOON AND EVENING CONVECTION. WITH NO BDRIES TO FOCUS CONVECTION KEPT POPS BLO MENTIONABLE CRITERIA. ANOTHER FRONT EXPECTED TO STALL ACROSS NRN MD WED. WRN PORTION OF THIS FRONT WILL STALL ACROSS THE MIDWEST AND OH VALLEY AND BE FOCUS FOR NOCTURNAL MCS ACTIVITY WHICH COULD ROLL ACROSS THE NRN MID-ATL WED AS SUGEGSTED BY BOTH 12Z ETA/GFS. IT APPEARS AS THIS WILL BE OUR BEST DAY FOR SOMEWHAT MORE ORGANIZED CONVECTION ESPECIALLY IS FRONT GETS AS FAR SOUTH AS 12Z GFS INDICATES. REST OF EXTENDED...SUMMER PATTERN TO CONTINUE WITH POLAR JET REMAINING OVER THE NRN TIER STATES AND SRN CANADA WITH TEMPS AOA NORMAL AND ISOLD-WDLY SCT DIURNAL CONVECTION. KEPT POPS BLO MENTIONABLE CRITERIA THU-SAT AND MAINLY DURING LATE AFTERNOON-EVENING TIME FRAME. ROSA .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 15, 11:22 AM EDT, 5 hours 9 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1122 AM EDT SAT MAY 15 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-160800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1122 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.
In the hours before
Special weather statement, May 15, 3:07 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 307 PM EDT SAT MAY 15 2004 MDZ003-WVZ052-053-152006- BERKELEY WV-JEFFERSON WV-WASHINGTON MD- 307 PM EDT SAT MAY 15 2004 A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY. THIS THUNDERSTORM WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SOME SMALL HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT HOUR. MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD THE NORTHEAST AT 25 MPH. DICARLO
Special weather statement, May 15, 3:11 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT MAY 15 2004 MDZ003-WVZ052-053-152006- BERKELEY WV-JEFFERSON WV-WASHINGTON MD- 311 PM EDT SAT MAY 15 2004 A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY. THIS THUNDERSTORM WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT HOUR. MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD THE NORTHEAST AT 25 MPH. DICARLO
Special weather statement, May 15, 4:19 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 419 PM EDT SAT MAY 15 2004 MDZ003-004-152318- FREDERICK MD-WASHINGTON MD- 419 PM EDT SAT MAY 15 2004 A STRONG THUNDERSTORM IS DEVELOPING IN SOUTHERN WASHINGTON COUNTY AND WILL MOVE INTO FREDERICK COUNTY DURING THE NEXT HOUR. THIS STORM WILL PRODUCE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...LIGHTNING AND POSSIBLY SMALL HAIL AS IS MOVES NORTHEAST AT ABOUT 25 MPH. DICARLO
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| May 15, 6:35 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Morgan | 40 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.